News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Psychiatry Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Psychiatry Answers List

Forum Name: Psychiatric Topics

Question: High Functioning Autism + ADD + Daytime Drowsiness


 CrackBadger - Wed Sep 03, 2008 8:01 pm

I saw a psychiatrist last month for an ADD test and I was diagnosed with high functioning autism. Something my mother long suspected I had. Apparently its the autism that is causing the extreme ADD symptoms. My main problem though is persistant daytime drowsiness. I'm literally always tired and that combined with the ADD makes it really hard to read and study things.

Anyway I was initially prescribed Strattera which made matters worse so my psychiatrist switched me to Ritalin LA and it actually works so I'm happy about that but it seems to have a tranquilizing effect on me which I find strange since its a stimulant and sometimes it actually makes me sleepy. Its a huge improvement to what I'm like without Ritalin since it replaces that horrible restless, drowsiness with a calm and relaxing feeling where I am happy to sit still for long periods of time. This is all good but I still have no drive at all. I have the ambition to get things done but since I'm always tired its hard to get up and do things.

Any help at all would be greatly appreciated. I'm looking for anything that can boost my energy and relieve these sleepy symptoms. Some people say diet may be the issue but I eat normally, not too healthy but not too unhealthy.

Should I start taking multivitamins? I tried taking Vitamin C supplements for a month or so and it did nothing. Should I look into changing medication? Would the other amphetamines like Adderall be more beneficial in my case? Should I try exercising more?

Again any advice would be greatly appreciated.
 Dr. E. Seigle - Fri Oct 03, 2008 7:33 pm

Hi Crack Badger,

You seem to be experiencing both excessive daytime sleepiness (EDS) and low drive.

First, you should consult your primary care doctor to be sure that one of a number of medical conditions that can cause this is not present. Some conditions that can cause sleep disorders (that you may not be aware of ) can result in EDS.

Be sure that you are not taking any other medications or drugs of abuse, and if so, find out if these can cause your sleepiness.

I'm not sure if you feel that the Ritalin LA has improved the drowsiness or worsened it. It sounds like it has been improved.

Some options include:
1. raising or lowering the dose off the Ritalin LA; you may be getting too much or too little.
2. Adding a medication for EDS such as Provigil or simply an activating, anti-ADHD medication such as Wellbutrin or desipramine.
3. Substituting another stimulant for the Ritalin LA another stimulant, such as Adderall XR, Focalin XR or Cylert (rare risk of liver inflammation).

You appear to have had a partial benefit from your Ritalin LA, which is common with psychotropic medication, and you probably want to discuss the options above as well as others that your psychiatrist may have in mind, with him/her.

Good luck!

E. Seigle MD
 CrackBadger - Sun Oct 05, 2008 4:51 am

Thanks for the info. The Ritalin LA has definitely helped alot in the sense that it replaced that irritating, uncomfortable, extreme drowsy feeling where all I want to do is sleep with a calm, relaxing, comfortable, content feeling where I'm perfectly happy to sit still doing one task for long periods of time. I still don't feel like doing anything when on Ritalin LA though. This isn't much of an issue though since I just need to give myself a little push to get me going.

I just ran out of Ritalin and haven't taken it for a few days so I can see the immense improvement it had made. My drowsiness is back now and I can see why it bothered me so much. Its terrible. Its like being sick and feeling like crap all day compared to how I was with Ritalin. The Ritalin seems to have a long lasting effect after the main effects of the drug wear off which is why it seemed to take about 2 days for the drowsiness to come back after I stopped taking it.

I did tell me doctor about these symptoms but he didn't really have anything to say about it. As for Adderall I live in Ireland and I don't know if they even prescribe it in this country. I will definitely tell my psychiatrist about it but I'm aware that Adderall is an amphetamine so I don't want to come across as someone who's seeking drugs. I'm really happy with the Ritalin and its helped me so much with studying and school so far I really don't wanna lose it so I don't wanna push my luck by asking my psychiatrist about Amphetamines.

I may just mention that a doctor on the internet recommended trying it to find out if it alleviates the drowsiness any better than the Ritalin does.

Anyway thanks alot for the information. Its greatly appreciated.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here